Many women on IUDs experience hair loss. Too often, when women tell their doctors about side effects on the IUD, their doctors tell them it’s all a part of the experience. Just wait it out, and things will settle. This is normal for your age. Or it’s your hormones, not the device. When it comes to the IUD side effect of hair loss, many IUD users are told similar things. But the fact is, that yes, IUDs can cause hair loss.
Women who are experiencing hair loss should discuss with their doctor to find out the cause. If a woman is experiencing hair thinning or hair loss after getting an IUD, and she didn’t have hair loss before that, it is possible that her hair loss is a direct result of having the IUD inserted.
According to Healthline, hormonal IUDs like Mirena and Kyleena have been known to cause hair loss in women:
One large Finnish study of women using an IUD containing levonorgestrel, like Mirena, noted hair loss rates of nearly 16 percent of participants. . . .
A later review of post-marketing data in New Zealand found that hair loss was reported in less than 1 percent of Mirena users, which is in line with the Mirena product label. In 4 out of 5 of these cases, the timeframe in which hair loss occurred was known and started within 10 months of IUD insertion. . . . In the small New Zealand study, 2 of the 3 women who removed their IUD due to concerns about hair loss reported to have successfully regrown their hair following removal.
Also according to Healthline, other hormonal birth control methods that can “cause or worsen hair loss” include:
- hormone injections, such as Depo-Provera
- skin patches, such as Xulane
- progestin implants, such as Nexplanon
- vaginal rings, such as NuvaRing
Women share stories of hair loss on the IUD
All it takes is a Google search to find numerous stories from women sharing their hair loss experiences with the Pill and other forms of hormonal birth control. More recently, women on the IUD are noticing similar bad side effects.
In threads on Reddit, women share experiences and advice on hair loss while on the hormonal IUD Kyleena and other birth control methods.
“I got the Kyleena inserted in November. My hair started falling out lightly a couple months back, and heavily as of this month. I am FREAKING. OUT. I’ve always had thin hair, but I have filled a brush every single day for the last couple weeks and clumps fall out every time I touch it. I’ve done nothing different, so I know it’s the Kyleena. I can see through to my scalp from all over my head now, and I’m having to part my hair differently today…”
“I’ve had a difficult road with my Kyleena. I spotted for the first two months pretty much continuously, and had horrible brain fog for the first month and a half. And four weeks in, my hair started falling out – badly. I thought it would lessen now that my side effects are easing up (I’m three and a half months in now), but the hair loss is getting worse. I thought it was stress – I moved and my job has been really stressful- but my hair is so thin I can’t wear it down anymore. I haven’t had hair loss like this since I came off Accutane almost a decade ago. Honestly, I’m scared. Will it stop?”
“the SAME thing happened to me. you’re not imagining it. my gyno even tried to tell me that it WASN’T the kyleena – but there was nothing else it could be as nothing else in my life changed. I lost over half of my hair. I got it taken out 2 months ago – you should too. sending you love – I know how horrible it feels”
“I got it taken out today. my doctor tried telling me it wasn’t the kyleena IUD that was making my hair fall out and asked if it was just my hair breaking.. she didn’t believe me and she asked me to run my fingers through my hair and a ton of came out and she didn’t know what to say. she was like this just isn’t a kyleena symptom (even though so many people on the internet had this experience) and tried to talk me out of taking it out but I did it anyways. here’s to hoping my hair grows back 🤞🏼”
“sometime this June, I started noticing my hair falling a lot more than usual, and first thought that the new shampoo I had been trying was the cause. But I switched back and it STILL kept falling, and I had done nothing else new. Finally yesterday I went and talked to my OBGYN and she agreed that Kyleena was causing it. . . . Please keep us posted on your hair regrowth path!! There isn’t much on the internet about Kyleena and hair loss because it’s new, but it contains the same hormone as Mirena which has tons of reviews about hair loss.”
Hair loss can be very challenging for women since many women associate their hair with not only perceptions of beauty but also their very identity.
If you are experiencing hair loss, remember you are not alone. In this powerful personal story of hair loss, the founder of the Women’s Hair Loss Project shares how learning that there are others going through the same struggles helped her cope and reconnect with a sense of self.
Other online communities of women experiencing hair loss include the Facebook group Hair Loss and Hormonal Birth Control.
Wherever you are in your journey, remember: your story matters, and you are not alone.
If you have experienced hair loss or another bad side effect on the IUD, vaginal ring, or other birth control method, share your story here.